Diabetes Support - Metformin




View Full Version : Metformin


Butter_Butt
08-28-2010, 01:48 AM
I cannot take this Medication! I'm having excruciating Muscle Cramps in my Legs again. They are so painful, I'm having to resort to Oxycodone. The only other oral Diabetes Medication my Physician wrote a Scrip for was Avandia, but he knows I won't take, because 1) There is no generic and 2) I'm aware of the Cardiovascular risks of the Drug. Unless he Prescribes Amaryl or some other oral Medication, I don't know what I'm gonna do. At my last routine Appointment, July 28, he mentioned Insulin, and in the Letter he wrote after my Labs returned, were dictated/transcribed, he mentioned Insulin again. I am scared of Insulin for fear of Hypoglycemia. My late Father and Grandmother were Diabetic for Years before beginning Insulin. I've been Diabetic just over 2 Years! Has anyone else had Muscle Cramps whilst taking Metformin?


mandalinn82
08-28-2010, 01:57 AM
Does your doctor know about the muscle cramps? If they are that painful, they might be a sign of lactic acidosis, which is an emergency.

Butter_Butt
08-28-2010, 02:07 AM
Mandalinn82,
Yes, my Doctor knows Metformin causes Muscle Cramps. I've read about Lactic Acidosis, but the cramps are the only Symptom I have. Muscle Cramps is 1 of the few side affects of Metformin.


fatmad
08-28-2010, 10:24 AM
Yes, I had them quite badly until I started taking the mega B 100s. I take this most days, and if I forget for more than a day, the cramps come back. But I think you were taking them already Butter weren't you?
Slow acting insulin rarely causes hypoglycemia, and if you can't handle the metformin, it may be the right thing for you. I know its difficult to think about, I would have trouble too, but if you can't handle the metformin, it may be the best choice. I think Glyburide and some of the other drugs can also cause hypoglycemia, so the concerns may be the same.
You have been doing sooo much better with your blood sugars since starting the metformin, but you do need a solution that will preserve your health and Your sanity. I KNOW how painful the legs can get. It is awful. If the B's hadn't helped, I probably would not have been able to stay on it.
(btw I take Jamiesons B100s)
hang in there butter

Butter_Butt
08-29-2010, 10:36 AM
Fatmad,
I'm to take double doses of BComplex and Folic Acid Daily, but cannot find BComplex containing Methylcobalamin B12. Cyanocobalamin is easily manufactured, thus easier to obtain. The Muscle Cramps began right before starting my 3rd bottle of 500 MG Metformin, but ceased after stopping the Medication. I have several concerns about taking Insulin. I recently returned to School, so am busy and cannot eat Meals/Snacks on a regular schedule. I don't want to rely on Insulin forever. Though my Physician is an M.D. ,he doesn't treat Diabetes, so I distrust (yes I do!) his intelligence in the treatment of this Disease. If he was truly concerned, he would refer me to an Endo, but he hasn't because he would lose Money. If he wishes to continue treating me, then he MUST allow me to work with him for the betterment of my Health. This includes listening when I ask for further Tests other than the usual FBS and A1C's he orders. Yes, eating a well balanced Diet and Snacks has proved difficult for awhile, but something in my Body went haywire. BTW, my SED Rate was good, however, my current WBC was 12.9.

katienail
12-02-2010, 03:47 AM
Have you already tried to use insulin? I think that insulin has fewer side effects than metformin

ghost
12-16-2010, 01:18 AM
You should demand a referral to an endo. Everybody diagnosed with DM should see an endo before starting any kind of medical intervention. If its a matter of dollars for your doctor, do you really trust him to handle your health care?

runsfromcameras
12-30-2010, 02:49 AM
I had leg cramps. Also, my throat swelled and I couldn't even swallow my own spit. My doctor put it on my allergies list. Right now I am on glucophage, I haven't had any side effects but it's not exactly helping to lower my blood sugar either. :/ I am giving it another week or two before I ask him if we can try something else.

fatmad
12-30-2010, 07:23 AM
wow, runsfromcamera: although it is possible to be allergic to virtually anything, I hadn't heard of anyone allergic to metformin. what a drag. I wonder why the glucophage isn't helping much.

Porthardygurl
02-17-2011, 06:59 PM
My endocrinologist put me on Glumetza which has far worse side effects than Metformine. I couldnt deal with the side effects of Met, so she switched me to Glumetza and it worked out far better.

astrophe
02-17-2011, 07:02 PM
Glumetza is digested in a different area. That's why I got switched too when I was complaining about nausea. (Mine turned out to be that I didn't need it at all anymore, so switching didn't solve it for me. But maybe that could help you?)

Either way... can you go see an endoc that works with your insurance? Can you seek a second opinion? "Fire" this doc from your case?

A.

Ruthxxx
02-18-2011, 09:55 AM
Butter Butt hasn't been online since November 23 so I'll close this thread.